Texas, 2014

Flood and Damaging Wind in Texas, July 3, 2014

July 3, 2014 · NWS LUB · 2 events in 1 county or zone

A moist and unstable environment led to the development of an isolated storm in northeastern Hockley County. This storm persisted for several hours through the mid to late afternoon and early evening, causing a brief stint of severe winds southwest of Anton as well as flooding issues from Anton to east of Levelland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A moist and unstable environment led to the development of an isolated storm in northeastern Hockley County. This storm persisted for several hours through the mid to late afternoon and early evening, causing a brief stint of severe winds southwest of Anton as well as flooding issues from Anton to east of Levelland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 3, 1:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 3, 1:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
253 PM CDT THU JUL 3 2014

.SHORT TERM...
A DEFINITE DOWNTURN IN CONVECTIVE ACTIVITY IS EXPECTED THIS EVENING
AND OVERNIGHT AS UPPER LEVEL RIDGE CENTERED ACROSS THE SOUTHWESTERN
CONUS BEGINS TO EXPAND EASTWARD INTO WEST TEXAS WITH 500 MB RISE OF
3 DM PROGGED OVER THE NEXT 24 HOURS. ALSO A CONSIDERABLE DRYING WILL
TAKE PLACE WITH PWAT AT KLBB FALLING FROM 1.3" TO 0.90" BY LATE
FRIDAY. ALSO FRONT/OUTFLOW BOUNDARY TO SOUTH IS WASHING OUT...AND
SURFACE CONVERGENCE WILL BE MUCH HARDER TO COME BY AS SLY LOW LEVEL
FLOW INCREASES BY FRIDAY MORNING AS SURFACE LEE TROF DEEPENS ACROSS
EASTERN CO AND WESTERN KS. KEPT ISOLATED POPS IN FCST THIS EVENING
GIVEN MOIST UNSTABLE ENVIRONMENT AND ONGOING SHOWERS ACROSS THE
WESTERN SOUTH PLAINS. BELOW MENTION POPS OVERNIGHT IN ALL BUT THE
EASTERN ROLLING PLAINS. FOR INDEPENDENCE DAY...SHOULD BE DRY WITH
SLY WINDS INCREASING TO 10-20 MPH...AND HIGH TEMPS BACK INTO THE 90S
FOR MOST LOCALES. JAMES

&&

.LONG TERM...
ALTHOUGH MOSTLY DRY CONDITIONS WILL DOMINATE THE LONG TERM
FORECAST...A MINOR DISTURBANCE MAY INTERRUPT THIS ON SATURDAY
EVENING. MODELS ARE IN DECENT AGREEMENT SHOWING A WEAK SHORT WAVE
MOVING AROUND THE RIDGE MOVING INTO THE REGION FROM THE NORTH.
THERE WILL ALSO BE A SLIGHT INCREASE IN THE UPPER LEVEL WINDS WITH
THIS FEATURE AFTER 00Z ON SATURDAY. HOWEVER...THERE WILL NOT BE
QUITE AS MUCH MOISTURE TO WORK WITH AS OBSERVED OVER THE PREVIOUS
FEW DAYS. THE BEST CHANCES WILL LIKELY EXTEND FROM AREAS ACROSS
THE SOUTHERN TEXAS PANHANDLE NORTHWARD. OTHERWISE...CONVECTION
WILL LIKELY DEVELOP OFF THE HIGHER TERRAIN OF NEW MEXICO INTO
SOUTHEASTERN COLORADO FRIDAY EVENING AND THEN JUST ABOUT EVERY
EVENING BEYOND SATURDAY. THIS CONVECTIVE ACTIVITY WILL NOT LIKELY
REACH THE FA WITH NORTH-NORTHEASTERLY FLOW ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  90  62  91  64 /  20  10   0  10  20
TULIA         63  89  64  91  66 /  20  10   0  10  10
PLAINVIEW     65  88  65  91  66 /  20  10   0   0  10
LEVELLAND     65  90  68  93  68 /  20  10   0   0  10
LUBBOCK       67  90  68  93  68 /  20  10   0   0  10
DENVER CITY   66  92  68  94  68 /  20  10   0   0  10
BROWNFIELD    67  91  68  94  69 /  20  10   0   0  10
CHILDRESS     67  92  70  95  69 /  20  10   0  10  10
SPUR          67  91  70  94  70 /  20  10   0   0  10
ASPERMONT     69  92  72  95  73 /  20  10   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/01
Hazardous weather outlook, Jul 3, 4:50 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
550 AM CDT THU JUL 3 2014

TXZ021>044-041100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
550 AM CDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SLOW MOVING SHOWERS AND STORMS TODAY WILL CREATE LOCALLY
HEAVY RAINS ALONG WITH A THREAT FOR MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

The radar

The Lubbock radar (KLBB), 38 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
July 3, 3:00 PM CST to 3:10 PM CST
Where
Hockley County, 6 mi SSW of Anton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.740, -102.210

A Texas Tech University West Texas Mesonet station southwest of Anton measured severe winds for a 10 minute period, peaking at 64 mph.

Flood, Hockley

When
July 3, 4:30 PM CST to 6:30 PM CST
Where
Hockley County, 0.68 mi SSW of Anton to 2.01 mi NE of Levelland
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.812, -102.177

Fire department officials observed flooding near and around Anton, including Farm to Market Road 1294 to 168 as 3 to 5 inches of rain fell over the area. Areas east of Levelland to Opdyke West also reported minor flooding on area roadways, including Highway 114.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516971, 516974.